Alert archive / Virginia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

May 5, 1996Charlotte County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 5, 1996, 8:31 PM EDT for Charlotte County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1996, 8:31 PM EDT (00:31 UTC)
Expired
May 5, 1996, 9:15 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Charlotte County, VA

What was reported inside it

TimeReportWhereRemark
May 5, 8:45 PM EDTThunderstorm WindCountywide, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:02 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, May 5, 2:02 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SUN MAY 5 1995

DISCUSSION...

NGM ONCE AGAIN TOSSED CIRCULAR FILE...WILL USE ETA.

88D MAINLY CLR OVR CWA WITH ONLY ISOL RW'S ON SCREEN.  WHILE WELL
DEFINED ON THE COAST...FRNT NOW JUST WSHFT LINE ACRS INTERIOR NC BUT
IS BETTER DEFINED IN SWRN VA AND SERN WV.  SEEMS TO BE NORTH OF RNK
BUT W OF ROA AND NORTH OF BLF/BKW...BUT S OF LWB.

BIG QUESTION FOR TONIGHT IS TRACK OF TSTM COMPLEX TRKING THRU MIDDLE
OF COUNTRY AND OTHER TSTMS FIRING TO ITS NE.  THNK THIS MAIN AREA
SHUD STRT TO SLIP MORE ESE BUT WITH RW/TRW FILLING IN TO THE NORTH I
DONT SEE HOW WE CAN MISS GETTING SOME RAIN AND THUNDER DRNG TONIGHT.
IDEA OF LIKELY TO CATEG POPS SEEMS RSNBL FOR ALL OF CWA...ALTHO
NEBULOSITY OF EVENTS DRNG THE LAST 24 HRS IS DOING A JOB ON MY
CONFDNCE WITH THIS PARTICULAR FRNTL SYSTEM.  OF NOTE IS THAT WHILE
NICE VORT MAX TRKED ACRS CWA TONIGHT ETA DOESNT GNRTE MUCH
Q-FRCING...ALTHO PLNTY OF ISENT LFT ESPC OVR SRN HALF OF CWA AND
CLOSEST TO H8 THTA-E RDG.

FOR MON WE MAY FINALLY GET A SHORT BREAK FROM TRYING RW/TRW FCSTING.
SIGNFCNT DRYING INDCTD BY ETA...AND THIS SEEMS RSNBLE BHND MCC AND
LUKIN AT SAT PIX FARTHER W OF MCC.

NEXT SYS LUKS LIKE MOST OF CWA SHUD BE UNDER COOLER AND MORE STBLE
AIRMASS AS HI SLIPS E OF APPLCHNS.  THIS SHUD KEEP SVR THREAT DOWN
AND INSTD GIVE GNRL COOL RAIN TO AREA FOR TUE.

FWC LUKS OKAY FOR TONIGHT AND IN BALLPARK FOR MON...BU&T SEEMS TO
WARM FOR MON NIGHT AND TUE...PREFER FAN #S THEN.

ROA 55/79/54/66 +-26

SPN

In the hours before

Special weather statement, May 5, 5:55 PM EDT, 2 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN MAY 5 1996

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MID EVENING...

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MID EVENING FOR
SOUTHWESTERN VIRGINIA...SOUTHEASTERN WEST VIRGINIA AND NORTHWESTERN
NORTH CAROLINA.

RADAR AT 555 PM INDICATED SCATTERED THUNDERSTORMS...SOME
STRONG...ACROSS THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH THE EVENING. SOME OF THESE STORM MAY INTENSIFY TO
SEVERE LIMITS. ALONG WITH THE THREAT FOR SEVERE THUNDERSTORMS...
SOME THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL AND POVSSIBLY SOME
MINOR FLOODING.

MTE
Local storm report, May 5, 6:10 PM EDT, 2 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SUN MAY 5 1996

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

315 PM     STEVENS SPRINGS           VA   LIGHTNING.
05/05/96   GRAYSON                        ***1 INJ
                                          MAN STRUCK BY LIGHTNING.

330 PM     LANSING                   NC   0.88 INCH HAIL.
05/05/96   ASHE

355 PM     ALLISONIA                 VA   0.75 INCH HAIL.
05/05/96   PULASKI

400 PM     HAWASSEE                  VA   1 INCH HAIL.
05/05/96   PULASKI

420 PM     ALLISONIA                 VA   1 INCH HAIL.
05/05/96   PULASKI

435 PM     10 NE FLOYD               VA   1 INCH HAIL.
05/05/96   FLOYD

445 PM     BENT MOUNTAIN             VA   0.75 INCH HAIL.
05/05/96   ROANOKE

450 PM     CAVE SPRINGS              VA   1 INCH HAIL.
05/05/96   ROANOKE

455 PM     ROANOKE CITY              VA   0.75 INCH HAIL.
05/05/96   ROANOKE

503 PM     PULASKI                   VA   1 INCH HAIL.
05/05/96   PULASKI

510 PM     2 E PULASKI               VA   1 INCH HAIL.
05/05/96   PULASKI

512 PM     DUBLIN                    VA   0.75 INCH HAIL.
05/05/96   PULASKI

JDS
Special weather statement, May 5, 7:58 PM EDT, 33 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT SUN MAY 5 1996

...THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN WEST VIRGINIA AND
FOR SOUTHWESTERN VIRGINIA FROM THE BLUE RIDGE WEST HAS BEEN EXTENDED
UNTIL 1 AM...

...EAST OF THE BLUE RIDGE...A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 10 PM...

AT 8 PM STRONG TO SEVERE THUNDERSTORMS CONTINUED TO TRACK EAST
ACROSS MUCH OF SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA.
NUMEROUS REPORTS OF LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY
RAINS HAVE BEEN RECEIVED FROM THROUGHOUT THE REGION SINCE 3 PM.

WITH ABUNDANT WARM AND UNSTABLE AIR ACROSS THE REGION MORE
THUNDERSTORMS CONTINUED TO DEVELOP ACROSS THE VIRGINIAS EARLY THIS
EVENING. WHILE ADDITIONAL ACTIVITY OVER KENTUCKY WAS MOVING EAST.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR HWARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:00 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt60 min
May 5, 8:00 PM EDTSevere Thunderstorm WarningRNK60 min
May 5, 8:25 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem50 min
May 5, 8:42 PM EDTSevere Thunderstorm WarningRNKAmherst33 min
May 5, 8:45 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg60 min
May 5, 9:00 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
May 5, 9:06 PM EDTSevere Thunderstorm WarningRNKBedford54 min
May 5, 9:23 PM EDTSevere Thunderstorm WarningRNKBland52 min
May 5, 9:35 PM EDTSevere Thunderstorm WarningRNKMontgomery40 min
May 5, 9:43 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania47 min
May 5, 9:43 PM EDTSevere Thunderstorm WarningRNKWythe47 min
May 5, 10:06 PM EDTSevere Thunderstorm WarningRNKPulaski54 min
May 5, 10:25 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin50 min
May 5, 10:40 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
May 6, 6:19 PM EDTFlash Flood WarningRNKSmyth116 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.